Alert archive / Iowa / Special Weather Statements in 2014
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at May 20, 2014, 10:31 PM CDT for Jasper County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2014, 10:31 PM CDT (03:31 UTC)
- Expired
- May 20, 2014, 11:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
315
WWUS83 KDMX 210331
SPSDMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 PM CDT TUE MAY 20 2014
IAZ061-074-075-210400-
JASPER IA-MAHASKA IA-MARION IA-
1031 PM CDT TUE MAY 20 2014
...STRONG THUNDERSTORM CAPABLE OF NICKEL SIZED HAIL...
AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLFAX...OR 8 MILES SOUTHWEST OF NEWTON...MOVING SOUTHEAST AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWTON...PELLA...COLFAX...MONROE...PRAIRIE CITY...IOWA SPEEDWAY...
SULLY...LYNNVILLE...LAMBS GROVE...REASNOR...PELLA MUNICIPAL
AIRPORT...NEWTON MUNICIPAL AIRPORT AND PRAIRIE CITY KROHN AIRPORT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR IOWA.
LAT...LON 4136 9288 4159 9333 4175 9322 4162 9276
4154 9275
TIME...MOT...LOC 0330Z 297DEG 29KT 4164 9319
$$
AWBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 20, 6:26 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 20, 6:26 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 626 PM CDT TUE MAY 20 2014 .SYNOPSIS... ISSUED AT 302 PM CDT TUE MAY 20 2014 COLD FRONT ACROSS IOWA WILL MOVE SOUTH OF THE STATE BY WED MORNING AND BECOME STATIONARY TO THE SOUTH. HIGH PRESSURE EXPECTED TO RIDGE INTO THE NORTH CENTRAL U.S. AND SETTLE OVER THE GREAT LAKES BY THE WEEKEND. HIGH WILL FINALLY MOVE OFF SUNDAY WITH A DEVELOPING FRONTAL SYSTEM IN THE ROCKIES MOVING TOWARD THE AREA SUNDAY AND MONDAY. && .SHORT TERM /TONIGHT/... ISSUED AT 302 PM CDT TUE MAY 20 2014 BRIEF WINDOW FOR SEVERE CONVECTION LATE AFTERNOON INTO THE EARLY EVENING HOURS AS STORMS WILL BE HIGHLY DEPENDENT ON DAYTIME HEATING. FRONT REMAINS LAID UP ACROSS CENTRAL IOWA AND IS ORIENTED FROM SW IOWA TOWARDS WATERLOO. VERY LITTLE...IF ANY SURFACE CONVERGENCE OVER CENTRAL IOWA...WITH SOME CONVERGENCE PRESENT ACROSS SOUTHWEST IOWA. AS OF 19Z...CAP IS BEGINNING TO SHOW SIGNS OF ERODING AND MUCAPE VALUES HAVE INCREASED TO 2000 J/KG ACROSS CENTRAL TO SOUTHERN IOWA. HOWEVER...THERE IS ABSOLUTELY NO 0-1KM BULK SHEAR PRESENT AND THE DEEP LAYER SHEAR IS MARGINAL FOR SUSTAINABLE UPDRAFTS. DCAPE VALUES RANGE FROM 900 TO 1100 J/KG ALONG AND SOUTH OF THE FRONT...SO DOWNBURST THREAT IS VIABLE. IF STORMS DO DEVELOP...STILL ANTICIPATING THE MAIN THREAT TO BE LARGE HAIL AND DAMAGING WINDS. THE 20.15Z HOPWRF KEEPS CONVECTION INITIATION IN EASTERN IOWA...WHILE THE 20.17Z HRRR IS MORE BULLISH WITH THE CONVECTION DEVELOPING OVER WESTERN IOWA. THE SPC 20.12Z 4KM WRF SEEMED LIKE A DECENT BLEND BETWEEN THE TWO. REGARDLESS...AS MENTIONED...STORMS WILL BE HIGHLY SUNSHINE DEPENDENT AND NOT EXPECTING CONVECTION TO LAST MUCH LATER THAN 02Z...WINDOW OF SEVERE WEATHER OPPORTUNITY WILL BE FROM 21Z TO 02Z. HAVE SEVERE MENTION FOR LIKELY POPS DURING THE AFOREMENTIONED TIME FRAME AND WENT DRY PAST 06Z TONIGHT FOR THE ENTIRE FORECAST AREA. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 302 PM CDT TUE MAY 20 2014 HIGH PRESSURE WILL NOSE INTO IOWA ON WEDNESDAY AND DOMINATE THE WEATHER ACROSS THE STATE THROUGH THE REST OF THE WEEK. HIGH IS LIKELY TO BECOME ANCHORED FOR A WHILE OVER THE COLD GREAT LAKES. TYPICAL OF THIS TIME OF THE YEAR...BUT EVEN MORE LIKELY THIS YEAR GIVEN THE COLDER THAN NORMAL WATER TEMPS AND THE PATTERN NOT IN AN OVERLY PROGRESSIVE STATE. AS THE HIGH BEGINS TO MOVE OFF AND LOSE ITS INFLUENCE THUNDERSTORMS THAT WILL BE BRUSHING THE FAR SOUTHWEST PART OF IOWA WILL BEGIN ADVANCING EAST. MODELS HAVE COME INTO CLOSER AGREEMENT WITH THE OVERALL PROGRESSION. UPPER LOW WILL IMPINGE ON THE UPPER RIDGE ADVERTISED IN THE MODELS IS ACCEPTED. A MILD AND WET PERIOD IS ON TAP LOOKING AT THE BULK OF NEXT WEEK WITH THE SLOW MOVING UPPER SYSTEM AND A NEGATIVE PNA SETTING UP. && .AVIATION...21/00Z ISSUED AT 626 PM CDT TUE MAY 20 2014 MAIN CONCERN THIS EVENING WILL BE THE CONVECTION OVER THE THROUGH 04Z. BKN LINE OF STORMS MOVING NORTHEAST AND MAINLY NEAR KDSM... KALO...AND IF THEY HOLD TOGETHER KOTM. OTHERWISE...MAINLY VFR CONDITIONS EXPECTED AFT 05Z ONCE CONVECTION MOVES EAST. BY 14-15Z WED WILL SEE WINDS PICK UP AND GUST TO 17-18KTS NORTH AREAS WITH LIGHTER GUSTS FROM NORTH ACROSS THE SOUTH. VFR CONDITIONS EXPECTED THROUGH END OF PERIOD FOR WED WITH MAINLY HIGH CLOUDS IF ANY ACROSS THE REGION. WILL MONITOR KDSM FOR STRONGER STORMS THROUGH 03Z...THOUGH PRESENT THREAT REMAINS NORTH OF APT AT THIS TIME./REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MS MAY 14 SHORT TERM...PODRAZIK LONG TERM...MS MAY 14 AVIATION...REV
Hazardous weather outlook, May 20, 3:58 AM CDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 AM CDT TUE MAY 20 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 358 AM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...MAINLY SOUTH OF HIGHWAY 20. SOME STORMS COULD BE SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST IOWA AT TIMES FROM EARLY THURSDAY MORNING THROUGH FRIDAY NIGHT. THUNDERSTORM CHANCES WILL THEN SPREAD ACROSS THE REMAINDER OF THE AREA THIS WEEKEND...WITH A LOW THREAT OF SEVERE WEATHER DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TODAY. LEE
In the hours before
Special weather statement, May 20, 9:32 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 932 PM CDT TUE MAY 20 2014 IAZ050-062-210330- TAMA IA-POWESHIEK IA- 932 PM CDT TUE MAY 20 2014 ...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL... AT 932 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TAMA...OR 7 MILES SOUTHWEST OF TOLEDO...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TOLEDO...TAMA...HOLIDAY LAKE...CHELSEA...ELBERON...VINING AND TOLEDO MUNICIPAL AIRPORT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY AFTERNOON FOR IOWA. LAT...LON 4178 9269 4195 9277 4209 9230 4185 9230 TIME...MOT...LOC 0232Z 249DEG 21KT 4190 9264 AWB
Special weather statement, May 20, 9:56 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT TUE MAY 20 2014
IAZ058-059-072-210330-
GUTHRIE IA-MADISON IA-DALLAS IA-
956 PM CDT TUE MAY 20 2014
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...
AT 955 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF PANORA...OR 12 MILES EAST OF GUTHRIE CENTER...
MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STUART...EARLHAM...DE SOTO...VAN METER...REDFIELD...DEXTER...
DIAMONDHEAD LAKE AND LINDEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR IOWA.
LAT...LON 4137 9421 4141 9425 4150 9424 4150 9433
4160 9442 4172 9425 4153 9393
TIME...MOT...LOC 0255Z 316DEG 21KT 4161 9427
AWBSpecial weather statement, May 20, 10:06 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CDT TUE MAY 20 2014
IAZ061-210330-
JASPER IA-
1006 PM CDT TUE MAY 20 2014
...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL...
AT 1006 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLFAX...OR 7 MILES WEST OF NEWTON...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWTON...COLFAX...MONROE...IOWA SPEEDWAY...KELLOGG...LAMBS GROVE...
REASNOR...NEWTON MUNICIPAL AIRPORT AND PRAIRIE CITY KROHN AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR IOWA.
LAT...LON 4166 9277 4151 9299 4151 9313 4169 9331
4182 9314
TIME...MOT...LOC 0306Z 310DEG 19KT 4172 9319
AWBSpecial weather statement, May 20, 10:26 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1026 PM CDT TUE MAY 20 2014 IAZ059-060-072-073-210400- MADISON IA-WARREN IA-DALLAS IA-POLK IA- 1026 PM CDT TUE MAY 20 2014 ...STRONG THUNDERSTORM CAPABLE OF NICKEL SIZED HAIL... AT 1026 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DE SOTO...OR NEAR ADEL...MOVING SOUTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DES MOINES...WEST DES MOINES...WAUKEE...NORWALK...ADEL...EARLHAM...DE SOTO...VAN METER...JORDAN CREEK TOWN CENTER...DES MOINES INT'L AIRPORT...DEXTER...CUMMING...PATTERSON...BEVINGTON...BADGER CREEK STATE PARK AND WALNUT WOODS STATE PARK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY AFTERNOON FOR IOWA. LAT...LON 4150 9423 4166 9412 4156 9364 4130 9382 TIME...MOT...LOC 0326Z 295DEG 31KT 4155 9409 AWB
Local storm report, May 20, 10:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HAIL 5 N EARLHAM 41.56N 94.12W
05/20/2014 E1.00 INCH DALLAS IA PUBLIC
PUBLIC REPORT RECEIVED VIA TWITTER.
&&
LEESpecial weather statement, May 20, 10:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 PM CDT TUE MAY 20 2014
IAZ061-074-075-210400-
JASPER IA-MAHASKA IA-MARION IA-
1031 PM CDT TUE MAY 20 2014
...STRONG THUNDERSTORM CAPABLE OF NICKEL SIZED HAIL...
AT 1030 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLFAX...OR 8 MILES SOUTHWEST OF NEWTON...MOVING SOUTHEAST AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWTON...PELLA...COLFAX...MONROE...PRAIRIE CITY...IOWA SPEEDWAY...
SULLY...LYNNVILLE...LAMBS GROVE...REASNOR...PELLA MUNICIPAL
AIRPORT...NEWTON MUNICIPAL AIRPORT AND PRAIRIE CITY KROHN AIRPORT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR IOWA.
LAT...LON 4136 9288 4159 9333 4175 9322 4162 9276
4154 9275
TIME...MOT...LOC 0330Z 297DEG 29KT 4164 9319
AWBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 45 min |
| May 20, 7:16 PM CDT | Special Weather Statement | DMX | Cass | 44 min |
| May 20, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 45 min |
| May 20, 7:49 PM CDT | Special Weather Statement | DMX | Cass | 41 min |
| May 20, 8:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story | 52 min |
| May 20, 8:25 PM CDT | Flash Flood Warning | DMX | Story | 3 hr |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 31 min |
| May 20, 9:10 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 35 min |
| May 20, 9:32 PM CDT | Special Weather Statement | DMX | Tama | 58 min |
| May 20, 9:56 PM CDT | Special Weather Statement | DMX | Dallas | 34 min |
| May 20, 10:06 PM CDT | Special Weather Statement | DMX | Jasper | 24 min |
| May 20, 10:26 PM CDT | Special Weather Statement | DMX | Madison | 34 min |
| May 20, 11:02 PM CDT | Special Weather Statement | DMX | Jasper | 58 min |
| May 21, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 41 min |
| May 21, 1:30 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 30 min |
| May 21, 3:03 AM CDT | Special Weather Statement | DMX | Decatur, Wayne | 57 min |
| May 21, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 52 min |
Nearby
Special Weather Statements in Iowa, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.